Annali di Matematica Pura ed Applicata (1923 -)

, Volume 196, Issue 4, pp 1441–1458 | Cite as

A note on a fixed point theorem on topological cylinders

  • Guglielmo FeltrinEmail author


We present a fixed point theorem on topological cylinders in normed linear spaces for maps satisfying a property of stretching a space along paths. This result is a generalization of a similar theorem obtained by D. Papini and F. Zanolin. In view of the main result, we discuss the existence of fixed points for maps defined on different types of domains and we propose alternative proofs for classical fixed point theorems, as Brouwer, Schauder and Krasnosel’skiĭ ones.


Fixed point theorems Fixed point index Brouwer fixed point theorem Schauder fixed point theorem Krasnosel’skiĭ fixed point theorem in cones 

Mathematics Subject Classification

47H10 37C25 47H11 54H25 



This work benefited from long enlightening discussions, helpful suggestions and encouragement of Professor Fabio Zanolin. This research was supported by SISSA - International School for Advanced Studies and Università degli Studi di Udine.


  1. 1.
    Amann, H.: Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces. SIAM Rev. 18, 620–709 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bourgin, D.G.: Fixed points on neighborhood retracts. Rev. Math. Pures Appl. 2, 371–374 (1957)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Dugundji, J.: An extension of Tietze’s theorem. Pac. J. Math. 1, 353–367 (1951)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Fonda, A., Gidoni, P.: Generalizing the Poincaré–Miranda theorem: the avoiding cones condition. Ann. Matematica Pura Appl. 195, 1347–1371 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Granas, A.: The Leray–Schauder index and the fixed point theory for arbitrary ANRs. Bull. Soc. Math. Fr. 100, 209–228 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Granas, A., Dugundji, J.: Fixed Point Theory. Springer Monographs in Mathematics. Springer, New York (2003)CrossRefzbMATHGoogle Scholar
  7. 7.
    Guo, D.J., Lakshmikantham, V.: Nonlinear Problems in Abstract Cones. Academic Press, Boston (1988)zbMATHGoogle Scholar
  8. 8.
    Hu, S.-T.: Theory of Retracts. Wayne State University Press, Detroit (1965)Google Scholar
  9. 9.
    Kampen, J.: On fixed points of maps and iterated maps and applications. Nonlinear Anal. 42, 509–532 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Krasnosel’skiĭ, M.A.: Fixed points of cone-compressing or cone-extending operators. Sov. Math. Dokl. 1, 1285–1288 (1960)MathSciNetGoogle Scholar
  11. 11.
    Krasnosel’skiĭ, M.A.: Positive Solutions of Operator Equations. P. Noordhoff Ltd., Groningen (1964)Google Scholar
  12. 12.
    Kwong, M.K.: On Krasnoselskii’s cone fixed point theorem. Fixed Point Theory Appl. Art. ID 164,537, 18 pp. (2008)Google Scholar
  13. 13.
    Kwong, M.K.: The topological nature of Krasnoselskii’s cone fixed point theorem. Nonlinear Anal. 69, 891–897 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Leggett, R.W., Williams, L.R.: Multiple positive fixed points of nonlinear operators on ordered Banach spaces. Indiana Univ. Math. J. 28, 673–688 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Marsh, M.M.: Fixed point theorems for partially outward mappings. Topol. Appl. 153, 3546–3554 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Mawhin, J.: Leray–Schauder degree: a half century of extensions and applications. Topol. Methods Nonlinear Anal. 14, 195–228 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mawhin, J.: Variations on Poincaré–Miranda’s theorem. Adv. Nonlinear Stud. 13, 209–217 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Mawhin, J.: Variations on some finite-dimensional fixed-point theorems. Ukr. Math. J. 65, 294–301 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Nussbaum, R.D.: The Fixed Point Index and Some Applications, Séminaire de Mathématiques Supérieures [Seminar on Higher Mathematics], vol. 94. Presses de l’Université de Montréal, Montreal (1985)Google Scholar
  20. 20.
    Nussbaum, R.D.: The fixed point index and fixed point theorems. In: Topological Methods for Ordinary Differential Equations (Montecatini Terme, 1991), Lecture Notes in Mathematics, vol. 1537, pp. 143–205. Springer, Berlin (1993)Google Scholar
  21. 21.
    Papini, D., Zanolin, F.: Some results on periodic points and chaotic dynamics arising from the study of the nonlinear Hill equations. Rend. Semin. Mat. Univ. Politec. Torino 65, 115–157 (2007)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Pireddu, M., Zanolin, F.: Cutting surfaces and applications to periodic points and chaotic-like dynamics. Topol. Methods Nonlinear Anal. 30, 279–319 (2007)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Schmitt, K.: Fixed point and coincidence theorems with applications to nonlinear differential and integral equations. Séminaires de Mathématique Appliquée et Mécanique, Université catholique de Louvain, Vander, Louvain-la-Neuve, Rapport No. 97 (1976)Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.SISSA - International School for Advanced StudiesTriesteItaly

Personalised recommendations